If I could cry a thousand tears for everything Gabe has gone through, it wouldn’t be enough.
It’s been such a tough week. Shiloh has had the flu and I came down with it a couple nights ago. I am sick and miserable and trying to deal with what can only be described as topical steroid withdrawal hell with Gabe.
We know now that Gabe has been going through withdrawals for months. He’s had topical steroids for years. We’ve always used as sparingly as possible. But last Fall he went through a health crisis. He had pneumonia we couldn’t get rid of, even after two rounds of antibiotics. So his primary doctor prescribed an oral steroid, prednisone.
Now we can look back and trace this red rash and bumps to that time. The rash would come and go and we had no idea why. I stopped using laundry detergent in his clothes. We took him off gluten.
We took him up for prayer at church last Sunday, which happened to coincide with Tim applying some powerful steroids to some trouble area’s on his skin. The red rash seemingly miraculously disappeared. We thought it was the start of a healing.
At the point we decided to quit steroids in an act of faith, as Gabe did look a lot better. Within a couple days the red rash was coming back. Tim just happened to find some information on TSW (topical steroid withdrawal) Friday night. He was certain that he found the answer for the rash. I heartily agreed.
The next day, Saturday, after a week off of steroids; Gabe exploded in a red rash. His skin started oozing, he had chills, he was exhausted…he was going through a violent withdrawal process. One that was only just winding up.
Today he looked even worse. His entire genital area was very swollen and painful (which we realized was due to swollen lymph nodes, another symptom). He has literally every single symptom of Red Skin Syndrome, otherwise known as Topical Steroid Withdrawal.
We made an emergency appointment to get him seen at the U of M Masonic Children’s hospital in Minneapolis to be seen by a pediatric dermatologist. I wasn’t very hopeful that they would be willing to help, or even acknowledge, his condition. Tim wanted to give it a try though, and see if there was anything they could do to help.
I was right. The doctor, a very young woman named Christina Boull, strode into the room with an air of arrogance. She denied that Gabe had RSS. She looked at us accusingly and said that he was having a severe eczema flare and needed to be hospitalized and be administered steroids immediately. We tried to explain how he his eczema had been fine, very much under control (and still is) just a week prior. And that since we had stopped putting steroids on him he had exhibited symptoms of extreme withdrawal- the chills, swollen lymph nodes, exhaustion and the bright red, oozing rash.
She was adamant that the red rash was simply poorly controlled eczema. That she could get it under control with more steroids.
I wish we has gone in there with more information. Like this article, begrudgingly acknowledging the existence of this very real condition https://nationaleczema.org/education-announcement-topical-corticosteroids-eczema/ or this article by a dermatologist who has helped thousands of patients through TSW http://dermatologytimes.modernmedicine.com/dermatology-times/news/modernmedicine/modern-medicine-news/topical-corticosteroid-addiction-may-be-b?page=full
We are so angry because we have been treating this withdrawal for months, not knowing that we were worsening the addiction. We are angry because though TSW has been well documented, we were never warned. All our doctor told us was that the steroids could cause skin thinning (which would actually be helpful in his case, according to her). We were completely unaware of the horrible withdrawals that would leave Gabe in far worse condition than any actual eczema he dealt with.
We are angry because we feel like we are on our own dealing with this. The doctors that helped get him into this mess are now pointing the finger at us.
We are angry because this is just the beginning. Coming off of steroids takes months or even years to overcome.
We are angry cause our boy is in so much pain.
At this point, we are committed to helping him detox as safely as possible. We will find doctors willing to work with that objective. We will possibly have to pull him out of school, as this process can take months. We will keep him as comfortable as possible while he heals. We will pray that God would expedite the healing process.